Alert archive / Maryland / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 39, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at May 31, 2003, 3:26 PM EDT for Frederick County, Washington County, Maryland; Jefferson County, West Virginia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2003, 3:26 PM EDT (19:26 UTC)
- Expired
- May 31, 2003, 4:00 PM EDT
- In force
- 34 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
Counties Frederick County, MD, Washington County, MD, Jefferson County, WV
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 1:40 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.4 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 1330 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
756 WUUS51 KLWX 311926 SVRLWX MDC021-043-WVC037-312000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING...RETRANSMITTED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 316 PM EDT SAT MAY 31 2003 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FREDERICK COUNTY IN NORTH CENTRAL MARYLAND WASHINGTON COUNTY IN NORTH CENTRAL MARYLAND JEFFERSON COUNTY IN THE PANHANDLE OF WEST VIRGINIA * UNTIL 400 PM EDT. * AT 316 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SHEPHERDSTOWN...MOVING EAST AT 40 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BOONSBORO... HALFWAY...WOLFSVILLE AND SHEPHERDSTOWN. WIND GUSTS TO 60 MPH CAN BE EXPECTED IN THE WARNED AREA. STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3963 7781 3929 7792 3934 7769 3962 7751 $$ ROSA/WOODY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 10:30 AM EDT, 4 hours 56 minutes earlier.
Area forecast discussion, May 31, 10:30 AM EDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1030 AM EDT SAT MAY 31 2003 CURRENT FORECAST REALLY HAS A GOOD HANDLE ON SITUATION. FIRST AREA OF SHOWERS AND THUNDERSTORMS MOVING ACROSS THE EASTERN ZONES AT THIS TIME. RADAR SHOWS SECOND AREA OF DEVELOPING STORMS WELL TO OUR WEST AND MOVING EAST. SOME BREAKS IN THE CLOUDS NOTED OVER THE WESTERN AND CENTRAL ZONES. THIS WILL HELP WITH DESTABILIZATION FOR THE LATER STORMS. BEST TIME FOR SEVERE WEATHER APPEARS TO BE BETWEEN 18Z AND 22Z. LATEST DISCUSSION FROM SPC KEEPS SOUTHERN PORTION OF THE FORECAST AREA IN A MODERATE RISK AND SVR ALREADY MENTIONED IN THE ZONES. WILL ONLY MAKE A FEW WORDING CHANGES. CPW ......PREVIOUS DISCUSSION.................. WV SHOWS STRONG SHORTWAVE WHICH PRODUCED A SEVERE WEATHER OUTBREAK ACROSS THE MIDWEST YESTERDAY SPINNING SOUTHEAST OF CHICAGO. BAND OF THUNDERSTORMS LAYS ON THE SOUTHEAST PORTION OF THE VORT MAX WITH WARM ADVECTION SHOWERS BLOSSOMING OVER THE OHIO VALLEY. 120 KT 250MB JET DIVING INTO MIDWEST...WITH 70 KT 500MB JET OVER SOUTHERN ILLINOIS AT THE BASE OF THE MID LEVEL TROUGH. FIRST CONCERN IS THE ORGANIZATION AND EVOLUTION OF THUNDERSTORMS FOR THIS AFTERNOON. THIS SYSTEM IS VERY STRONG DYNAMICALLY. SHEAR PROFILES ARE DECENT WITH 0-6KM/0-3KM SHEAR ON THE ORDER OF 45/30 KTS. WITH THE APPROACH OF A SLIGHTLY DEEPENING SURFACE LOW...WARM SECTOR HELICITY VALUES WILL BE HIGH DUE TO BACKED LOW LEVEL WINDS AND 925MB/850MB WIND SPEEDS NEAR 30/40 KTS. FORECAST SOUNDINGS SHOW THERMODYNAMICS BETTER HERE THAN IN THE MIDWEST YESTERDAY...WITH CAPES AT OR ABOVE 1000 J/KG. OTHER THINGS TO CONSIDER ARE LCL HEIGHTS BELOW 2000 FT...STEEP LOW LEVEL LAPSE RATES AND DEEP LAYER VERTICAL MOTION ASSOCIATED WITH SHORTWAVE. ON THE FLIP SIDE HAVE TO BALANCE THE ABOVE WITH POSSIBILITY THAT THE SYSTEM IS TOO STRONG DYNAMICALLY (ESPECIALLY NORTHERN CWA). DIVERGENCE IS INCREASING TO THE POINT THAT THE PRECIPITATION SHIELD IS GETTING RATHER LARGE. THE ONCE FOCUSED LINE OF THUNDERSTORMS ALONG THE VORT MAX IS NOW BECOMING MORE AND MORE UNORGANIZED. THIS LENDS THE IDEA THAT A LARGER LESS ORGANIZED SHIELD OF PRECIPITATION WILL STEAL INSTABILITY AS VERTICAL MOTION FIELDS BECOME LESS AND LESS FOCUSED OVER MD/NORTHERN VA. GIVEN ALL THE ABOVE...THE BEST THREAT OF SEVERE WEATHER LAYS ACROSS OUR SOUTHERN AND EASTERN ZONES DURING THE LATE AFTERNOON HOURS. SURFACE LOW DEEPENS OVERNIGHT OFF THE NEW JERSEY COAST. THIS WILL ALLOW MOISTURE TO REMAIN IN PLACE WITH A CHANCE OF LIGHT RAIN SHOWERS OVERNIGHT. PRESSURE GRADIENT WILL BECOME TIGHT...AND WITH THE ARRIVAL OF LOW LEVEL COLD ADVECTION...WINDS WILL BECOME GUSTY FROM THE NORTHWEST AFTER MIDNIGHT. A SMALL CRAFT ADVISORY AND POSSIBLY A WIND ADVISORY OVER LAND WILL BE NEEDED SATURDAY NIGHT. ...THANKS FOR COORD STORM PREDICTION CENTER... ROGOWSKI .LONG TERM SUN THRU FRI... JUNE WILL COME IN LIKE A LION IT SEEMS. MODELS BEGIN THE PERIOD PRETTY CLOSE. BOTH SHOW SFC LOW CENTERED S OF LONG ISLAND...WITH THE GFS BEING A LTL FASTER. BOTH SHOW ABUNDANT WRAPAROUND MOISTURE STILL IN PLACE BUT DEPARTING. WILL GO FOR CLRG ALL ZONES FOR SUNDAY. NOT OUT OF THE QUESTION THAT SOME LINGERING SCT SHRA COULD STILL BE AROUND EARLY IN THE E AND N. FWC AND MAV POPS QUITE LOW FOR SUNDAY SO WILL LEAVE OUT FOR NOW. MAIN WX FEATURE FOR SUNDAY WILL BE THE WIND. MODELS SHOW AT LEAST AN E/W 10 MB DIFF IN PRESSURE ACRS THE CWA IN THE MORNING. THINK THE WINDS ARE REALLY GOING TO ROAR FOR A PERIOD LATE TNGT AND ESPECIALLY DRG THE DAY SUNDAY ONCE THE SUN BREAKS OUT. NGM MOS FOR MRB SHOWS SUSTAINED WINDS OF 31 KT LATE MORNING INTO THE AFTN (36 MPH). GRADIENT GRADUALLY WEAKENS LATE SUNDAY INTO MONDAY. LOOKS QUITE DRY WITH MEAN RH VALUES BLO 20 PCT BY 12Z MON OVER A LARGE PTN OF THE AREA. CLR SUN NGT AND MSUNNY MONDAY. ETA AND GFS DEPART GREATLY MON NGT AND TUE. ETA SHOWS A SFC CIRCULATION MVG E ACRS NC MON NGT INTO TUE. GFS HAS NO SFC LOW ...AND KEEPS ENHANCED MOISTURE SUPRESSED S. PREFER NOT TO YO-YO THE FCST ON ONE ETA RUN. GFS MORE CONSISTENT. SHD AT LEAST BE A FEW MORE CLDS ON TUE HOWEVER. NO CHG TO REMAINDER OF THE FCST. 120 HR GFS SHOWS SOME WEAK LIFT WED AFTN...MAINLY IN THE W AND N. DOESNT LOOK LIKE A WASHOUT HOWEVER. WILL KEEP LOW CHC SHRA GOING. YET ANOTHER H5 LOW SETS UP TO OUR NW BY LATE NEXT WEEK...IF THE GFS IS CORRECT. POSITION IS FURTHER NW THAN PREV LOWS...SO IT SHOULD NOT BE AS CHILLY AS IT HAS BEEN AT TIMES PAST FEW WEEKS WHEN WE WERE IN THE SOUP. RDH .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE.
Hazardous weather outlook, May 31, 12:40 PM EDT, 2 hours 46 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-010800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1230 AM EDT SAT MAY 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES ARE POSSIBLE FROM THUNDERSTORMS THROUGH THIS EVENING. THE GREATEST CHANCE FOR SEVERE WEATHER IS FROM METRO WASHINGTON SOUTH AND EAST. .DAYS TWO THROUGH SEVEN... IT WILL BE VERY WINDY LATE TONIGHT AND SUNDAY AS A STRONG AREA OF LOW PRESSURE OFF THE MID ATLANTIC COAST DEPARTS THE REGION. PRESENT INDICATIONS ARE THAT SUSTAINED WINDS WILL BE IN THE 25 TO 35 MPH RANGE WITH HIGHER GUSTS. A WIND ADVISORY OR HIGH WIND WARNING MAY BE REQUIRED LATE TONIGHT AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN WILL LIKELY BE ACTIVATED THIS AFTERNOON. CPW
In the hours before
Special weather statement, May 31, 11:15 AM EDT, 4 hours 11 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-312200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1115 AM EDT SAT MAY 31 2003 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... A STRONG COLD FRONT WILL MOVE CROSS THE MID ATLANTIC REGION THIS AFTERNOON AND EVENING. SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THIS BOUNDARY. THE ATMOSPHERE WILL BE MOIST AND UNSTABLE AHEAD OF THE FRONT. THERE WILL ALSO BE STRONG WIND SHEAR. THIS MEANS THAT WINDS IN THE ATMOSPHERE INCREASE IN SPEED AND TURN CLOCKWISE WITH HEIGHT. THESE COMBINED INGREDIENTS CAN CAUSE THUNDERSTORMS TO BECOME SEVERE. THE GREATEST RISK FOR SEVERE WEATHER THIS AFTERNOON AND EVENING IS FROM METRO WASHINGTON SOUTH AND EAST. BE ALERT FOR THE POSSIBILITY OF DAMAGING WINDS AND LARGE HAIL IN ANY THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EVENING. AN ISOLATED TORNADO IS ALSO POSSIBLE. HAVE FLASHLIGHTS AND OTHER BATTERY POWERED APPLIANCES HANDY IN CASE ELECTRICITY IS INTERRUPTED. IF YOU ARE IN THE PATH OF A SEVERE THUNDERSTORM...REMEMBER THAT THE SAFEST PLACE TO BE IS INSIDE A REINFORCED STRUCTURE AWAY FROM WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME... ESPECIALLY A BASEMENT...OFFER THE BEST PROTECTION FROM TORNADOES. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST UPDATES. CPW
Special weather statement, May 31, 2:11 PM EDT, 1 hour 15 minutes before
WVZ050-311915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 211 PM EDT SAT MAY 31 2003 AT 211 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES EAST OF LEVELS...MOVING EAST AT 25 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND VERY HEAVY RAINFALL IN A SHORT PERIOD OF TIME. RADAR ESTIMATED ALMOST 2 INCHES OF RAIN IN THE WESTERN PART OF HAMPSHIRE COUNTY. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 4:26 PM EDT | Flash Flood Warning | LWX | Frederick | 2 hr |
| May 31, 4:58 PM EDT | Severe Thunderstorm Warning | LWX | Frederick | 17 min |
| May 31, 5:11 PM EDT | Flash Flood Warning | LWX | Carroll | 109 min |
| May 31, 5:24 PM EDT | Severe Thunderstorm Warning | LWX | Howard, Montgomery | 51 min |
| May 31, 6:15 PM EDT | Severe Thunderstorm Warning | LWX | Howard, Montgomery | 45 min |
| May 31, 7:34 PM EDT | Severe Thunderstorm Warning | LWX | Charles, Prince George's | 41 min |
| May 31, 7:46 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Calvert | 74 min |
| May 31, 2:57 PM EDT | Flash Flood Warning | LWX | Berkeley, Morgan | 2 hr |
| May 31, 4:13 PM EDT | Flash Flood Warning | LWX | Jefferson | 92 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2003Severe Thunderstorm Warnings in West Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.